Georgia, 2014

Strong Wind in Georgia, April 30, 2014

April 30, 2014 · NWS FFC · 5 events in 5 counties and zones

In the wake of widespread precipitation on the 28th and 29th, a wake low event developed on the 30th. Several trees were blown down across the area.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$79,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

In the wake of widespread precipitation on the 28th and 29th, a wake low event developed on the 30th. Several trees were blown down across the area. The worst damage was confined to Clarke County, but unfortunately a death occurred as a result of a tree falling on a car.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 30, 3:10 AM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 30, 3:10 AM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
410 AM EDT WED APR 30 2014

.SHORT TERM /TODAY THROUGH THURSDAY/...
BROAD CLOSED UPPER LOW OVER THE MID WEST WILL PERSIST THROUGH THE
PERIOD...DRIFTING SLOWLY TO THE EAST. THE CYCLONIC UPPER FLOW
CONTINUED TO SEND SHORT WAVES ACROSS THE FORECAST AREA. SURFACE
FRONT LOOKS LIKE IT IS APPROACHING THE NORTHWEST CORNER OF GA AND
EXPECT THE FRONT TO DRIFT INTO THE ATLANTA TO ATHENS AREAS AROUND
18Z. MEANWHILE...HAVE KEPT HIGH POPS ACROSS THE CWA TODAY WITH SOME
DIMINISHING CHANCES NORTHWEST IN THE AFTERNOON. THE BOUNDARY MAY
STALL FOR A WHILE ACROSS CENTRAL GA ON THURSDAY AS THE UPPER FLOW
REMAINS SOUTHWEST. SOME DRYING INDICATED ACROSS MUCH OF THE CWA ON
THURSDAY BEHIND THE FRONTAL BOUNDARY...HAVE KEPT LOW POPS ALONG THE
SOUTHERN TIER OF COUNTIES.

41

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A MOSTLY DRY FORECAST IS IN STORE FOR THE LONG TERM. THE EXCEPTION
WILL BE A LESS MOIST BUT STILL RATHER MOIST SW UPPER FLOW AFFECTING
MAINLY THE SOUTHERN PORTION OF CENTRAL GA UNTIL ABOUT SATURDAY WHEN
AN UPPER TROUGH MOVES ACROSS THE AREA AND TAKES THE DEEPER MOISTURE
WITH IT.

A DRY BACKDOOR COLD FRONT MOVES TO THE FAR NE EARLY MONDAY AND LOOKS
TO STALL AND WITH HAVE VERY LIMITED MOISTURE SO NO PRECIP IS
EXPECTED WITH IT. HIGH PRESSURE ALOFT WILL BUILD WEST OF THE CWA ON
TUESDAY...CONTINUING TO KEEP THINGS DRY.

TEMPERATURES GENERALLY BELOW NORMAL FRIDAY THEN BACK TO NORMAL ON
SATURDAY THEN ABOVE NORMAL SUNDAY THROUGH TUESDAY.

BDL

&&

.HYDROLOGY...
FLOOD WATCH REMAINS IN EFFECT WITH CONTINUED DEVELOPMENT OF
THUNDERSTORMS EXPECTED TODAY. WINDS HAVE INCREASED ACROSS MUCH OF
THE FORECAST AREA AS GRADIENT TIGHTENS AHEAD OF THE SURFACE
BOUNDARY. WILL ISSUE A WIND ADVISORY FOR PARTS OF WESTERN AND
CENTRAL GA.

&&

.AVIATION...
06Z UPDATE...
RAIN AND A FEW THUNDERSTORMS SHOULD CONTINUE INTO THE MORNING HOURS
WITH MAINLY MVFR CONDITIONS. ISOLATED STORMS COULD BECOME STRONG.
FRONT SHOULD PUSH INTO NORTHWEST GA THIS AFTERNOON WITH SOME
IMPROVING FROM THE NORTHWEST. CONVECTION SHOULD CONCENTRATE OVER
CENTRAL GA THIS AFTERNOON AND EVENING. WINDS VARIABLE OVERNIGHT
BECOMING SOUTHWEST 10 TO 15KT AFTER 14Z.

//ATL CONFIDENCE...06Z UPDATE...
MEDIUM ON ALL ELEMENTS.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          78  55  74  50 /  70  60  10  10
ATLANTA         75  53  71  52 /  70  50  10  10
BLAIRSVILLE     70  50  67  44 /  70  50  10  10
CARTERSVILLE    74  49  71  46 /  70  40  10  10
COLUMBUS        80  57  74  53 /  70  60  20  10
GAINESVILLE     75  53  70  50 /  70  50  10  10
MACON           82  58  75  53 /  70  60  30  10
ROME            74  48  70  46 /  70  30  10  10
PEACHTREE CITY  76  51  72  48 /  70  50  10  10
VIDALIA         86  67  78  57 /  60  60  30  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH LATE TONIGHT FOR THE
FOLLOWING ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...
BLECKLEY...BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE...
CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...
CRAWFORD...CRISP...DADE...DAWSON...DEKALB...DODGE...DOOLY...
DOUGLAS...EMANUEL...FANNIN...FAYETTE...FLOYD...FORSYTH...
GILMER...GLASCOCK...GORDON...GREENE...GWINNETT...HALL...
HANCOCK...HARALSON...HARRIS...HEARD...HENRY...HOUSTON...
JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...LAMAR...
LAURENS...LUMPKIN...MACON...MADISON...MARION...MERIWETHER...
MONROE...MONTGOMERY...MORGAN...MURRAY...MUSCOGEE...NEWTON...
NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...
PICKENS...PIKE...POLK...PULASKI...PUTNAM...ROCKDALE...SCHLEY...
SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TOWNS...TREUTLEN...
TROUP...TWIGGS...UNION...UPSON...WALKER...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WHITE...WHITFIELD...WILCOX...
WILKES...WILKINSON.

WIND ADVISORY UNTIL NOON EDT TODAY FOR THE FOLLOWING ZONES:
BIBB...BLECKLEY...BUTTS...CARROLL...CHATTAHOOCHEE...CLAYTON...
COBB...COWETA...CRAWFORD...CRISP...DEKALB...DODGE...DOOLY...
DOUGLAS...FAYETTE...GWINNETT...HARALSON...HARRIS...HEARD...
HENRY...HOUSTON...JASPER...JONES...LAMAR...MACON...MARION...
MERIWETHER...MONROE...MUSCOGEE...NEWTON...NORTH FULTON...
PAULDING...PEACH...PIKE...POLK...PULASKI...ROCKDALE...SCHLEY...
SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...TAYLOR...
TELFAIR...TROUP...TWIGGS...UPSON...WEBSTER...WILCOX.

&&

SHORT TERM...41
LONG TERM....BDL
AVIATION...41
Hazardous weather outlook, Apr 29, 8:00 PM EST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
900 PM EDT TUE APR 29 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-301930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
900 PM EDT TUE APR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...REST OF TONIGHT...

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVERNIGHT...
...A FLOOD WATCH CONTINUES THROUGH TONIGHT...

.WEATHER HAZARDS EXPECTED...
DAMAGING WINDS...ISOLATED TORNADOES...AND FREQUENT LIGHTNING.
HEAVY RAIN AND MINOR RIVER FLOODING IS ALSO EXPECTED.

.DISCUSSION...
A LARGE COMPLEX OF STORMS ALONG THE MISSISSIPPI AND ALABAMA COAST HAS
DECREASED INSTABILITY AND LOW LEVEL VERTICAL WIND SHEAR ACROSS
ALABAMA AND GEORGIA THIS AFTERNOON AND EVENING. WHILE A FEW ISOLATED
SEVERE STORMS WILL BE POSSIBLE...THE OVERALL THREAT FOR SEVERE
WEATHER HAS DECREASED FROM EARLIER THOUGHT. HEAVY RAIN AND MINOR
FLOODING STILL REMAINS LIKELY LATER TONIGHT...HOWEVER THE THREAT FOR
SERIOUS FLOODING HAS ALSO DIMINISHED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE RISK FOR ISOLATED SEVERE THUNDERSTORMS...HEAVY RAIN AND MINOR
FLOODING WILL CONTINUE ON WEDNESDAY...MAINLY OVER MIDDLE GEORGIA.
THE THREAT SHOULD END AFTER SUNSET ACROSS THE STATE.

.SPOTTER INFORMATION STATEMENT...

WITH NIGHTFALL AND LOWERING THREAT LEVELS...SPOTTER ACTIVATION IS
NOW OPTIONAL. SPOTTERS CAN ALWAYS A REPORT FROM HOME OR WHILE MOBILE
AT OUR WEBSITE AT WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Apr 30, 12:41 AM EST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
141 AM EDT WED APR 30 2014

GAZ102-300630-
141 AM EDT WED APR 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS AND HEAVY RAIN IN
STEWART COUNTY UNTIL 230 AM EDT...

AT 140 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 8 MILES SOUTHWEST OF SANFORD... AND MOVING
NORTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND LOCALLY HEAVY RAIN ARE EXPECTED WITH THIS
STORM. RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES ARE POSSIBLE OVER THE
NEXT 1 TO 2 HOURS. DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL
WILL REDUCE VISIBILITIES. BRIEF PONDING OF WATER ON ROADWAYS IS
LIKELY.

&&

LAT...LON 3192 8492 3195 8497 3197 8497 3197 8504
      3200 8507 3209 8506 3213 8507 3220 8498
      3223 8497 3224 8492 3222 8481 3223 8465
      3218 8463 3216 8465 3206 8464 3192 8466
TIME...MOT...LOC 0539Z 235DEG 35KT 3195 8502
Special weather statement, Apr 30, 1:44 AM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
244 AM EDT WED APR 30 2014

GAZ090-102-300800-
244 AM EDT WED APR 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR 35 MPH WINDS IN STEWART AND
CHATTAHOOCHEE COUNTIES UNTIL 400 AM EDT...

AT 240 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF HEAVY SHOWERS AND THUNDERSTORM THAT STRETCHED FROM NEAR
LOUVALE AND CHARLES IN CENTRAL STEWART COUNTY... SOUTHWARD TO FORT
GAINES AND AREAS FURTHER SOUTH. THESE SHOWERS AND THUNDERSTORMS ARE
MOVING TO THE NORTHEAST AT 35 MPH AND WILL CONTINUE TO TRAIN OVER
MUCH OF STEWART AND CHATTAHOOCHEE COUNTIES THROUGH 4 AM EDT.

WIND GUSTS TO 35 MPH AND LOCALLY HEAVY RAIN ARE EXPECTED WITH THESE
STORMS. RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES WITH LOCALLY HIGHER
AMOUNTS ARE LIKELY OVER THE NEXT 2 HOURS. DRIVERS SHOULD USE CAUTION
AS INTENSE RAINFALL WILL REDUCE VISIBILITIES. PONDING OF WATER ON
ROADWAYS IS LIKELY. DO NOT ATTEMPT TO DRIVE ACROSS WATER COVERED
ROADS. YOUR VEHICLE COULD BE SWEPT DOWN STREAM.

&&

LAT...LON 3193 8494 3197 8497 3197 8504 3200 8507
      3213 8507 3226 8490 3232 8500 3235 8501
      3238 8498 3237 8495 3241 8488 3242 8477
      3251 8472 3253 8464 3224 8466 3218 8463
      3216 8465 3192 8465 3191 8482
TIME...MOT...LOC 0638Z 209DEG 29KT 3213 8488
Special weather statement, Apr 30, 2:09 AM EST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
309 AM EDT WED APR 30 2014

GAZ091-103-300800-
309 AM EDT WED APR 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR 35 MPH WINDS IN WEBSTER AND
MARION COUNTIES UNTIL 400 AM EDT...

AT 309 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF HEAVY SHOWERS AND THUNDERSTORM THAT STRETCHED FROM NEAR
SEMINOLE... SOUTHWARD TO CUTHBERT AND BEYOND. THESE SHOWERS AND
THUNDERSTORMS ARE MOVING TO THE NORTHEAST AT 40 MPH... AND WILL
CONTINUE TO TRAIN OVER MUCH OF WEBSTER AND MARION COUNTIES THROUGH 4
AM EDT.

OCCASIONAL LIGHTNING... WIND GUSTS TO 35 MPH AND LOCALLY HEAVY RAIN
ARE EXPECTED WITH THESE STORMS. RAINFALL AMOUNTS BETWEEN 1 AND 2
INCHES WITH LOCALLY HIGHER AMOUNTS ARE LIKELY OVER THE NEXT 2 HOURS.
DRIVERS SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE
VISIBILITIES. PONDING OF WATER ON ROADWAYS IS LIKELY. DO NOT ATTEMPT
TO DRIVE ACROSS WATER COVERED ROADS. YOUR VEHICLE COULD BE SWEPT
DOWN STREAM.

&&

LAT...LON 3192 8465 3216 8465 3218 8463 3224 8466
      3249 8466 3253 8464 3252 8457 3255 8456
      3256 8445 3250 8444 3243 8439 3230 8439
      3230 8441 3223 8441 3223 8443 3193 8445
      3191 8446
TIME...MOT...LOC 0706Z 204DEG 46KT 3225 8458
Special weather statement, Apr 30, 3:43 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
443 AM EDT WED APR 30 2014

GAZ080-081-092>096-104>106-301000-
443 AM EDT WED APR 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN AND WIND GUSTS TO 40
MPH IN SUMTER...SCHLEY...PEACH...MACON...TAYLOR... BLECKLEY...
CRAWFORD... CRISP... DOOLY AND HOUSTON COUNTIES UNTIL 600 AM EDT...

AT 440 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF HEAVY SHOWERS AND THUNDERSTORM ACROSS THE ADVISORY AREA
THAT ARE MOVING TO THE NORTHEAST AT 35 MPH. THESE SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO TRAIN OVER THE AREA THROUGH 600 AM
EDT.

OCCASIONAL LIGHTNING... WIND GUSTS TO 35 MPH AND LOCALLY HEAVY RAIN
ARE EXPECTED. RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES WITH
LOCALLY HIGHER AMOUNTS ARE LIKELY OVER THE NEXT 2 HOURS. DRIVERS
SHOULD USE CAUTION AS INTENSE RAINFALL WILL REDUCE VISIBILITIES.
PONDING OF WATER ON ROADWAYS IS LIKELY. DO NOT ATTEMPT TO DRIVE
ACROSS WATER COVERED ROADS. YOUR VEHICLE COULD BE SWEPT DOWN
STREAM.

&&

LAT...LON 3185 8395 3191 8394 3191 8433 3187 8435
      3194 8443 3243 8439 3256 8444 3272 8433
      3270 8420 3285 8412 3285 8390 3272 8380
      3266 8357 3252 8354 3247 8346 3237 8346
      3240 8352 3230 8361 3180 8362 3180 8380
TIME...MOT...LOC 0839Z 256DEG 31KT 3257 8423 3231 8417
          3191 8417

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind. Local standard time, as filed.

Strong Wind, Fayette

When
April 30, 4:30 AM EST
Where
Fayette forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
33.414, -84.494 (the zone’s center; the record gives no point)

An amateur radio operator reported that a large pine tree was snapped in the Wakefield Place Subdivision in Fayetteville. The tree fell on power lines which knocked power out to many nearby homes.

Strong Wind, Walton

When
April 30, 5:00 AM EST
Where
Walton forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
33.782, -83.734 (the zone’s center; the record gives no point)

The public reported large tree limbs and branches down east of Monroe.

Strong Wind, Oconee

When
April 30, 6:00 AM EST
Where
Oconee forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
33.835, -83.437 (the zone’s center; the record gives no point)

A spotter reported that four large trees were down blocking the entrance to the Brookwood subdivision in Watkinsville. Smaller trees fell on fences and water storage containers.

Strong Wind, Clarke

When
April 30, 6:19 AM EST to 6:25 AM EST
Where
Clarke forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$40,000
Reported by
911 Call Center
Coordinates
33.951, -83.367 (the zone’s center; the record gives no point)

The Clarke County 911 Center reportred that multiple larg etrees and power lines were blown down in Athens. One tree fell on a vehicle, killing the man inside.

Strong Wind, Putnam

When
April 30, 7:00 AM EST
Where
Putnam forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
33.322, -83.373 (the zone’s center; the record gives no point)

The Putnam County Sheriff's office reported that 18 trees were blown down across the county, with various power outages as well. One tree was over 100 years old and fell in front of the Putnam County Courthouse, crushing one car and damaging another.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511228, 511229, 511230, 511215, 511231.